Alert archive / Illinois / Flash Flood Warnings in 2008
Flash Flood Warning 15, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 18, 2008, 8:34 PM CDT for Cook County, Illinois. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2008, 8:34 PM CDT (01:34 UTC)
- Expired
- Jul 18, 2008, 10:11 PM CDT
- In force
- 97 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Cook County, IL
The radar
The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 6:13 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 18, 6:13 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 613 PM CDT FRI JUL 18 2008 .DISCUSSION... 403 PM CDT FORECAST PROBLEM IS MAGNITUDE OF SHRA AND TS THREAT TONIGHT AND SAT...AS WELL AS POTENTIAL FOR SIGNIFICANT RAINFALL. A WEAK SURFACE BOUNDARY HAS BEEN LOCATED ACROSS FAR NORTHERN IL ALL DAY...WHILE A LAKE ENHANCED OUTFLOW HAS SETTLED INTO FAR NE IL. DEW POINTS HAVE BEEN POOLING S OF THESE BOUNDARIES WITH 20Z READINGS IN THE LOWER 70S COMMON. CAP THAT HAD BEEN IN PLACE ACROSS THE FA THE LAST COUPLE DAYS IN NOW MARGINAL OR NON EXISTENT BASED ON ACARS TEMP PROFILES ALLOWING SCT SHRA AND ISOLD TS TO DEVELOP BETWEEN 19Z AND 20Z AS SURFACE TEMPS REACHED MID 80S TO LOWER 90S. WITH MID LEVELS WARMER POSITIVE AREA NOT AS LARGE SO DO NOT EXPECT EXCESSIVELY VIGOROUS UPDRAFTS THOUGH WITH PRECIPITABLE WATER VALES APPROACHING 2 INCHES CONVECTIVE CELLS LIKELY TO BE EFFICIENT RAINFALL PRODUCERS. GFS AND NAM MODELS HAVE CAUGHT ON TO THE PRESENCE OF BOTH A COMPACT MID LEVEL LOW ON THE FAR EASTERN NE-KS BORDER...AS WELL AS AN H8 CIRCULATION IN FAR NW MO PER PROFILER AND 88D NETWORKS ALONG WITH SATELLITE DERIVED WINDS. THESE MODELS MOVE THE MID LEVEL LOW NE TO EASTERN IA BY 06Z SAT AND CONTINUE LIFTING ACROSS NW IL TO SOUTHERN WI DURING SAT MORNING. ENHANCED LOW LEVEL CONVERGENCE ACROSS NORTHERN IL AHEAD OF THE LOW LEVEL CIRCULATION AS WELL AS INCREASING UVV AS THE MID LEVEL FEATURE CONTINUES TO APPROACH FROM THE W. THIS EXPECTED TO CONTINUE DEVELOPMENT OF SHRA AND TS ACROSS NE MO AND SE IA ACROSS NORTHERN IL TONIGHT. DO NOT ANTICIPATE EXCESSIVE TRAINING OF CELLS BUT ONLY LOCALLY HEAVY DOWNPOURS SO NO FLASH FLOOD/FLOOD WATCHES ISSUED AT THIS TIME. CONTINUED CHANCES OF SHRA AND TS INTO SAT AFTERNOON AS MID LEVEL TROF SLOWLY PROGRESSES EASTWARD TO SOUTHERN LK MI BY 00Z SUN. SOME UNCERTAINTIES FOR SAT NIGHT THRU MON NIGHT WITH PROSPECTS FOR MORE RAIN. OPERATIONAL GFS FITS WELL WITH GFS ENSEMBLE MEAN IN BRINGING A SHORT WAVE ESE ACROSS THE UPPER MS VALLEY AND ACROSS SOUTHERN WI AND NORTHERN IL SAT NIGHT AND SUN MORNING WHILE NAM HAS AXIS OF QPF FAR REMOVED TO THE N ACROSS FAR NORTHERN WI AND THE U.P. OF MI. ECMWF AND UKMET ALSO SHOW THE MORE SOUTHERN TRACK SO GIVEN MAJORITY OF SOLUTIONS BRINGING RAIN ACROSS THE FA SAT NIGHT INTO SUN WILL MAINTAIN CHC POPS AS UPPER TROF DEVELOPS OVER THE GRTLKS AND LIKELY TO SEE PERIODIC IMPULSES ROTATING SE ACROSS THE UPPER MIDWEST AND INTO THE WESTERN LAKES. TRS && .AVIATION... 0000 UTC TAFS...VERY MESSY...WEAK GRADIENT...TYPICAL SUMMER PATTERN OVER THE AREA. THE WEAK FRONTAL BOUNDARY REMAINS NORTH OVER WISCONSIN WITH WARM...UNSTABLE WARM SECTOR AIR OVER NRN ILLINOIS/INDIANA. SCATTERED TS DEVELOPED OVER NERN IL DURG THE LATE AFTERNOON HOURS AND HAS LAID DOWN NUMEROUS OUTFLOW BOUNDARIES...CAUSING WIND DIRECTIONS TO BECOME VARIABLE AND CHANGABLE OVER THE FIRST FEW HOURS OF THE NEW TAF PERIOD. AS THE CONVERCTION REMAINS SCATTERED...CAN ONLY GO WITH A VCTS GROUP FOR THE TAFS AS THE LIKELYHOOD OF TS HITTING A TERMINAL IS SMALL. THE OTHER CONCERN IS A BATCH OF PCPN OVER SERN IOWA...MOVING INTO NWRN ILLINOIS. THIS PCPN WILL MOST LIKELY IMPACT THE RFD TERMINAL...BUT GIVEN THE WEAK STEERING FLOW...THERE IS STILL ACHANCE THAT PCPN COULD MOVE INTO THE ERN TERMINALS...OR IT COULD TRACK MORE NORTH INTO SRN WISCONSIN. BASED ON LATEST RADAR AND SATELLITE TRENDS...FEEL THERE IS A GOOD ENOUGH CHANCE FOR WETTING RAIN AT THE TERMINALS TO INCLUDE PREVAILING SHRA FOR THE EARLY MORNING HOURS. IN THE ABSENSE OF AN UPSTREAM KICKER TO PUSH THE PATTERN ALONG...FEEL THAT TOMORROW WILL BE VERY MUCH LIKE TODAY. THE AIRMASS OVER THE REGION WILL REMAIN WARM...HUMID AND UNSTABLE. SCT SHRA/TSRA WILL BE LIKELY...BUT PINPOINTING TS AT A TERMINAL IS DIFFICULT. WITH THE WEAK GRADIENT IN PLACE...WIDESPREAD MVFR VIS IN HZ/BR SHOULD DEVELOP IN THE EARLY MORNING HOURS GIVEN THE MOISTURE IN PLACE AND LIGHT TO CALM WINDS. KREIN && .MARINE... 1245 PM CDT STILL REMAINING IN A WEAK LOW PATTERN EXTENDING FROM EAST ONTARIO BACK SW TO THE NRN PLAINS. A FRONTAL BOUNDARY EXTENDING WEST FROM THE FIRST LOW PRESSURE IN ONTARIO WILL SAG SOUTH TONIGHT...SETTING UP NORTHEAST WINDS ACROSS THE NORTHERN HALF OF LAKE MICHIGAN TONIGHT. THE FRONT SHUD STALL OVER THE SOUTHERN HALF OF LAKE MICHIGAN SATURDAY. THEN A SECOND LOW PRESSURE AREA WILL DEEPEN ALONG THIS FRONT SATURDAY NIGHT AND TRACK ACROSS SOUTHERN LAKE MICHIGAN. THIS ALLOWS THE FRONT TO DROP SOUTH OF THE LAKE ON SUNDAY. NORTHWEST WINDS ARE EXPECTED ACROSS LAKE MICHIGAN SUNDAY WITH WEAK FLOW LEAVING SPEEDS OF ONLY 10 KNOTS OR LESS. WIND DIRECTIONS FOR THE EARLY PART OF NEXT WEEK CONFLICT WITH MODEL GUIDANCE WITH REGARDS TO LOCATION AND INTENSITY OF SURFACE HIGH MOVING INTO THE WESTERN GREAT LAKES. FOR NOW HAVE CONTINUED IDEA OF MAINTAINING WEST WINDS MON AND TUE AS RIDGE SLOWLY BUILDS INTO THE WESTERN GREAT LAKES. THE WEAK SURFACE GRADIENT ACROSS THE AREA SHOULD NOT PROMOTE MUCH WAVE ACTION WITH GENERALLY 2 FEET OR LESS FROM TONIGHT THROUGH THE EARLY PART OF NEXT WEEK. RLB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
Hazardous weather outlook, Jul 18, 4:54 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 454 PM CDT FRI JUL 18 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 192200- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 454 PM CDT FRI JUL 18 2008 /554 PM EDT FRI JUL 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THERE WILL BE SCATTERED THUNDERSTORMS WITH PERIODS OF HEAVY RAIN. THE THUNDERSTORMS MAY BECOME MORE NUMEROUS AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALL OF NORTHEAST ILLINOIS...NORTH CENTRAL ILLINOIS AND NORTHWEST INDIANA. MOST OF THE THUNDERSTORMS WILL OCCUR AFTER MIDNIGHT. PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY FOR NORTH CENTRAL ILLINOIS AND NORTHEAST ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SUNDAY FOR NORTHEAST AND NORTH CENTRAL ILLINOIS AND NORTHWEST INDIANA. THE THREAT WILL BE DAMAGING WIND AND LARGE HAIL. A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT THROUGH TUESDAY. PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. YOU ARE ENCOURAGED TO REPORT ANY MINOR FLOODING DUE TO HEAVY RAIN. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-192200- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 454 PM CDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SUNDAY. THE THREAT WILL BE DAMAGING WIND AND LARGE HAIL. A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT THROUGH TUESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-192200- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 454 PM CDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS FOR THE NORTH HALF OF LAKE MICHIGAN TONIGHT. THUNDERSTORMS ARE LIKELY FOR THE SOUTH HALF OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ON THE SOUTH TWO THIRDS OF LAKE MICHIGAN SATURDAY. THE CHANCE OF THUNDERSTORMS WILL SPREAD ACROSS ALL OF LAKE MICHIGAN SATURDAY AND SUNDAY. THUNDERSTORMS ARE LIKELY FOR THE NORTHERN THIRD OF LAKE MICHIGAN EARLY SUNDAY MORNING. A CHANCE OF THUNDERSTORMS WILL CONTINUE MONDAY THROUGH MONDAY NIGHT FOR ALL OF LAKE MICHIGAN. THE NEXT CHANCE OF THUNDERSTORMS WILL THURSDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
In the hours before
Local storm report, Jul 18, 8:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
824 PM CDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 SW ARLINGTON HEIGHTS 42.08N 88.00W
07/18/2008 M2.45 INCH COOK IL TRAINED SPOTTER
RAINFALL BETWEEN 630 PM TO 800 PM. STILL EXPERIENCING
HEAVY RAINFALL.
&&
CMOTTThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:52 PM CDT | Areal Flood Advisory | LOT | Cook, Lake | 112 min |
Nearby
Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.